Wyoming, 2017

Winter Storm and Heavy Snow in Wyoming, April 27 to 28, 2017

April 27 to 28, 2017 · NWS CYS · 10 events in 9 counties and zones

A potent spring storm brought periods of moderate to heavy snowfall and strong westerly winds to portions of southeast Wyoming. Snow totals ranged from six to fifteen inches.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A potent spring storm brought periods of moderate to heavy snowfall and strong westerly winds to portions of southeast Wyoming. Snow totals ranged from six to fifteen inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 27, 4:47 AM MST, 13 minutes earlier.

Area forecast discussion, Apr 27, 4:47 AM MST, 13 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
547 AM MDT Thu Apr 27 2017

.SHORT TERM...(Today through Friday night)
Issued at 546 AM MDT Thu Apr 27 2017

Main focus continues to be the incoming spring storm and likelihood
for moderate to heavy snow. Models remain consistent bringing the
vigorous shortwave trough overhead this afternoon. As the trough
moves overhead, it will transition into more of a closed low, and
will pretty much park itself overhead as the strong northwest jet
across the Great Basin weakens slightly. A sfc trough is
currently situated along the spine of the Rockies, with east
southeast flow to the east of the boundary and southwest flow to
its west. Radar shows that rain/snow showers have been moving
over the high country in advance of the shortwave trough
overnight, with more echoes developing within the sfc trough
convergence zone early this morning. Webcams so far show mainly
wet roads with a light coating of snow on I-80 up near the Summit.

As the low develops overhead, expect the sfc trough to shift
slightly east and become oriented more nw-se from northern Carbon
County into the southern Nebraska panhandle this afternoon. Cold
air aloft will enhance instability over the mountains and along
the sfc trough, so maintained chances for rain and high elevation
snow showers with isolated thunderstorms this afternoon and
evening across these areas. However, increasing westerly
downslope flow in the wake of the sfc trough may act to dry out
the low levels to the lee of the Snowy and Laramie Range so there
is a chance that convection will be minimal for these areas. Areas
to the west and north should remain in a relatively moist
environment, so maintained high chances for precipitation in these
areas. Do think that rain will occur below roughly 7500-8000 feet
today, but snow levels will drop this evening and overnight in
continued CAA and with nighttime cooling. Therefore, rain should
change to snow and could be moderate at times in the mountains,
nearby lower elevations, and within the zone of good sfc
convergence/upper forcing north and east of the sfc trough.

The upper jet out west will dig south and strengthen into the
desert southwest on Friday, with a new upper low developing over
the 4 corners region. The sfc trough over our area will be pulled
southward as a cold front in response, and should finally bring
some increasing chances for rain/snow to the I-80 corridor from
Laramie to Sidney. Timing of the front looks like it could keep
temperatures cool enough for a mix of rain/snow in the morning,
changing mostly to snow in the afternoon. Frontogenesis and EPV
progs hint at the possibility of embedded bands of heavier snow
developing in the early afternoon as well. As sfc high pressure
quickly builds in from the north Friday evening and overnight,
snow should diminish.

With all that said, issued a number of Winter highlights for
expected moderate to heavy snow across portions of the forecast
area. In the Snowy and Sierra Madre Mountains, moderate snow
should continue through the morning, and could see a brief break
in the action sometime this afternoon or early evening depending
on whether convection actually develops here. Moist wraparound
flow in the backside of the developing closed low should renew
chances for snow in the mountains through the night, and then
again with the frontal push in the afternoon. Decided to upgrade
to a Winter Storm Warning and extend it through Friday evening to
capture the periodic moderate to heavy snow. In addition, westerly
winds today will become quite strong with trough passage, with
blowing snow concerns increasing as a result. Issued Winter Storm
Warnings for northern Carbon and Albany Counties and the northern
Laramie Range for tonight through Friday evening due to heavy snow
potential along the sfc trough and in upslope flow. Extended the
Warnings across Converse, Niobrara, and northern Sioux Counties as
well within the northern extent of the sfc trough and in an area
of relatively strong isentropic lift. Winter Weather Advisories
have been posted for the remainder of the northern Nebraska
Panhandle as well as areas from Rawlins to Arlington due to
moderate snow and gusty winds. Think advisories will need to be
expanded further south later in the day Friday with fropa, but
that can be handled by later shifts.

.LONG TERM...(Saturday through Wednesday)
Issued at 546 AM MDT Thu Apr 27 2017

Strong upper trough/low over NM early Saturday will lift NE'ward
into the southern/central plains through Sunday. Any lingering light
snow along the Laramie Range will diminish early Saturday. Brisk NE
winds and cloud cover combined with 700 mb temps near -10 will make
Saturday a cold, raw day for most of the area, especially where
there was substantial snow cover.  Temps may struggle to get out of
the mid 30s to around 40 where snowfall occurs.

Sunday through Wednesday we will be in fast NW flow aloft which will
lead to seasonably cool and breezy conditions.  Models struggling
with the timing and placement of individual minor shortwaves and
their associated fronts but chances of showers will continue Monday
through Wednesday.

Late in the week there are indications that the unsettled weather
pattern could finally end as models are indicating substantial
ridging building into the western US which would lead to a warming
and drying trend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 546 AM MDT Thu Apr 27 2017

MVFR ceilings this morning confined to only the northern NE
terminals and in light snow showers west of the Laramie Range. VFR
elsewhere. Shower coverage will increase by early afternoon with
MVFR ceilings becoming prevailing most areas in the showers. VFR
ceilings make a return to KLAR and KCYS this evening as some drier
air works in. Elsewhere, the best focus for precipitation tonight
will be over the NE Panhandle especially KAIA and KCDR where snow
will begin mixing in late this evening as precipitation rates pick
up. Snowfall rates will also pick up near KRWL later this evening
where some IFR is possible by 06Z.

&&

.FIRE WEATHER...
Issued at 546 AM MDT Thu Apr 27 2017

Fire weather concerns will be low through the end of the week due
to widespread rain and snow showers and below normal temperatures.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning until midnight MDT Friday night for WYZ112-
     114.

     Winter Storm Warning from 6 PM this evening to 6 PM MDT Friday
     for WYZ101-102.

     Winter Weather Advisory from 6 PM this evening to midnight MDT
     Friday night for WYZ109-110.

     Winter Storm Warning from 6 PM this evening to midnight MDT
     Friday night for WYZ103>105.

NE...Winter Storm Warning from 6 PM this evening to 6 PM MDT Friday
     for NEZ095.

     Winter Weather Advisory from 6 PM this evening to 6 PM MDT
     Friday for NEZ002-003-096.

&&

SHORT TERM...RJM
LONG TERM...DEL
AVIATION...DEL
FIRE WEATHER...RJM
Hazardous weather outlook, Apr 26, 8:00 PM MST, 9 hours before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
900 PM MDT Wed Apr 26 2017

WYZ103>105-109>117-280300-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
900 PM MDT Wed Apr 26 2017

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

An upper level disturbance will bring moderate snowfall
accumulations to the mountains tonight. A Winter Weather Advisory
is in effect for the Sierra Madre and Snowy Ranges.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Mountain snow will continue into Friday. Cooler air filtering in
from the north will bring a chance for accumulating snowfall into
northern areas Thursday night into Friday with light snow
accumulations possible elsewhere by Friday evening. The showery
weather pattern will continue through early next week.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-106>108-118-119-
280300-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
900 PM MDT Wed Apr 26 2017

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Cooler air filtering in from the north combined with an upper
level disturbance will bring a chance for accumulating snowfall
into east central Wyoming and the far northern Panhandle Thursday
night into Friday with light snow accumulations possible
elsewhere by Friday evening. The showery pattern will continue
through early next week.

.Spotter information statement...

Spotter activation will not be required.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm, 1 heavy snow. Local standard time, as filed.

Winter Storm, Snowy Range

When
April 27, 5:00 AM MST to April 28, 11:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The North French Creek SNOTEL site (elevation 10130 ft) estimated 15 inches of snow.

Winter Storm, Snowy Range

When
April 27, 5:00 AM MST to April 28, 11:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Medicine Bow SNOTEL site (elevation 10500 ft) estimated 12 inches of snow.

Winter Storm, Sierra Madre Range

When
April 27, 5:00 AM MST to April 28, 11:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Old Battle SNOTEL site (elevation 10000 ft) estimated 13 inches of snow.

Heavy Snow, Upper North Platte River Basin

When
April 27, 2:00 PM MST to April 28, 2:00 PM MST
Where
Upper North Platte River Basin forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The La Prele Creek SNOTEL site (elevation 8375 ft) estimated 12 inches of snow.

Winter Storm, Ferris/Seminoe/Shirley Mountains

When
April 27, 2:00 PM MST to April 28, 2:00 PM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Reported by
Law Enforcement
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Six to twelve inches of snow fell over the mountains.

Winter Storm, North Laramie Range

When
April 27, 2:00 PM MST to April 28, 2:00 PM MST
Where
North Laramie Range forecast zone
Reported by
SNOTEL
Coordinates
42.253, -105.399 (the zone’s center; the record gives no point)

The La Prele Creek SNOTEL site (elevation 8375 ft) estimated 12 inches of snow.

Winter Storm, Shirley Basin

When
April 27, 2:00 PM MST to April 28, 2:00 PM MST
Where
Shirley Basin forecast zone
Reported by
COOP Observer
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Six and a half inches of snow was measured at Shirley Basin.

Winter Storm, Converse County Lower Elevations

When
April 27, 6:00 PM MST to April 28, 2:00 PM MST
Where
Converse County Lower Elevations forecast zone
Reported by
CoCoRaHS
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

Six inches of snow was measured four miles west-southwest of Douglas.

Winter Storm, Niobrara County

When
April 27, 6:00 PM MST to April 28, 2:00 PM MST
Where
Niobrara County forecast zone
Reported by
COOP Observer
Coordinates
43.057, -104.475 (the zone’s center; the record gives no point)

Six inches of snow was measured 11 miles north-northwest of Lance Creek.

Winter Storm, South Laramie Range

When
April 28, 3:00 AM MST to 2:00 PM MST
Where
South Laramie Range forecast zone
Reported by
Public
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Six to twelve inches of snow was observed from Buford west to the Interstate 80 summit.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698967, 698968, 698969, 698970, 698971, 698973, 698974, 698977, 698978, 698976.